Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Kansas City, MO

May 8, 2002Carroll County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2002, 6:53 PM CDT for Carroll County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 6:53 PM CDT (23:53 UTC)
Expired
May 8, 2002, 7:45 PM CDT
In force
52 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Carroll County, MO

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:37 PM CDTHail 0.75Carrollton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 522 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-814 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
522 m²/s²
0-3 km storm-relative helicity
829 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 082353
SVRMCI
MOC033-090045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARROLLTON...OR 21 MILES NORTHWEST OF MARSHALL...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BOSWORTH BY 720 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3935 9364 3922 9347 3936 9330 3956 9330

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT WED MAY 8 2002

LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR
LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED
OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY
00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE
ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR
-10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE
THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING
DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST
OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND
LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A
THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD
MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND
PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD
WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING
TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY
12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW.

SCHMIT

1049 AM...
FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE
AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS
FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW
PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO
REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL
END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO
SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE
GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND
INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ
INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N
ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE
DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT.
UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO
HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING
CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS
ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED
TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK
INTO CWA...BEFORE SLY FLOW RETURNS WED.

MS

450 AM...
THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS
MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST
JOSEPH...CHILLICOTHE...MACON LINE.  THE WATCH WILL BE CONTINUED
UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND
THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING
HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE
SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF
THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I
EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE
STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND
DRAGS A COLD FRONT THROUGH THE REGION.

HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A
BREAK FROM THE CONVECTION UNTIL SATURDAY.  FOR THE WEEKEND THE
AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST
KANSAS.  AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE
LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH.  WITH A 50+ DEWPOINT
TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE
THUNDERSTORM POPS BEGINNING SATURDAY.  ALSO COOLED TEMPS A FEW
DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85
TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK.

CUTTER

.EAX...
KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES KSZ057...KSZ060...KSZ103>105.

MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.

In the hours before

Local storm report, May 8, 5:27 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    ODESSA                    MO   .75 INCH HAIL
05/08/02   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.

0508 PM    ODESSA                    MO   WIND DAMAGE
05/08/02   LAFAYETTE                      LARGE TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 8, 5:33 PM CDT, 1 hour 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 257...IN
EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...
SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...
BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS
CITY...KIRKSVILLE...MARSHALL...MARYVILLE...MOBERLY...OLATHE...
PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.
Local storm report, May 8, 5:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
540 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0532 PM    CORDER                    MO   70 MPH TSTM GUST
05/08/02   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 8, 6:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    ELMO                      MO   1 INCH HAIL
05/08/02   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 6:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    HOPKINS                   MO   .75 INCH HAIL
05/08/02   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0628 PM    4 W TONGANOXIE            KS   60 MPH TSTM GUST
05/08/02   LEAVENWORTH
Local storm report, May 8, 6:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    MOBERLY                   MO   .88 INCH HAIL
05/08/02   RANDOLPH

0638 PM    3 SW MOBERLY              MO   75 MPH TSTM GUST
05/08/02   RANDOLPH                       LARGE TREE LIMBS DOWN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:43 PM CDTSevere Thunderstorm WarningEAXHoward47 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningEAXLafayette43 min
May 8, 5:11 PM CDTSevere Thunderstorm WarningEAXAtchison49 min
May 8, 5:19 PM CDTSevere Thunderstorm WarningEAXSaline56 min
May 8, 5:26 PM CDTSevere Thunderstorm WarningEAXLafayette49 min
May 8, 5:37 PM CDTSevere Thunderstorm WarningEAXNodaway53 min
May 8, 5:49 PM CDTSevere Thunderstorm WarningEAXChariton, Howard56 min
May 8, 6:04 PM CDTTornado WarningEAXChariton41 min
May 8, 6:15 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Saline60 min
May 8, 6:16 PM CDTSevere Thunderstorm WarningEAXRandolph44 min
May 8, 6:24 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb51 min
May 8, 6:29 PM CDTSevere Thunderstorm WarningEAXNodaway46 min
May 8, 6:32 PM CDTSevere Thunderstorm WarningEAXHolt28 min
May 8, 6:33 PM CDTTornado WarningEAXRandolph27 min
May 8, 6:35 PM CDTSevere Thunderstorm WarningEAXCass, Jackson55 min
May 8, 6:43 PM CDTSevere Thunderstorm WarningEAXWorth32 min
May 8, 6:45 PM CDTTornado WarningEAXPlatte60 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.